Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 274, NWS Dodge City, KS

June 24, 20084 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2008, 9:25 PM CDT for 4 counties in Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2008, 9:25 PM CDT (02:25 UTC)
Expired
Jun 24, 2008, 10:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:00 PM CDTHAIL 110 Nne Kalvesta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 250225
SVRDDC
KSC055-083-101-135-250315-
/O.NEW.KDDC.SV.W.0274.080625T0225Z-080625T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  NORTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS.
  EXTREME SOUTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS.
  SOUTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 1015 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME NORTHEASTERN FINNEY COUNTY...OR 13
  MILES SOUTH OF BEELER...MOVING SOUTHWEST AT 9 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN FINNEY...NORTHWESTERN HODGEMAN...
  SOUTHEASTERN LANE AND SOUTHWESTERN NESS COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.


LAT...LON 3808 10022 3816 10040 3832 10024 3826 10007
TIME...MOT...LOC 0225Z 032DEG 8KT 3825 10022

$$

18
2 follow-up statements
000 
WWUS53 KDDC 250244
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT TUE JUN 24 2008

KSC055-083-101-135-250315-
/O.CON.KDDC.SV.W.0274.000000T0000Z-080625T0315Z/
LANE KS-NESS KS-FINNEY KS-HODGEMAN KS-
944 PM CDT TUE JUN 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN HODGEMAN...NORTHEASTERN FINNEY...SOUTHWESTERN NESS
AND EXTREME SOUTHEASTERN LANE COUNTIES...

AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN FINNEY
COUNTY...OR 12 MILES NORTH OF KALVESTA...MOVING SOUTHWEST AT 9 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN FINNEY...NORTHWESTERN HODGEMAN...
  SOUTHEASTERN LANE AND SOUTHWESTERN NESS COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3808 10022 3816 10040 3832 10024 3826 10007
TIME...MOT...LOC 0244Z 032DEG 8KT 3821 10025

$$

18
000 
WWUS53 KDDC 250306
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CDT TUE JUN 24 2008

KSC055-083-101-135-250317-
/O.EXP.KDDC.SV.W.0274.000000T0000Z-080625T0315Z/
LANE KS-NESS KS-FINNEY KS-HODGEMAN KS-
1007 PM CDT TUE JUN 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HODGEMAN...
NORTHEASTERN FINNEY...SOUTHWESTERN NESS AND EXTREME SOUTHEASTERN LANE
COUNTIES EXPIRES AT 1015 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN FINNEY...NORTHWESTERN
HODGEMAN...SOUTHEASTERN LANE AND SOUTHWESTERN NESS COUNTIES.

LAT...LON 3808 10022 3816 10040 3832 10024 3826 10007
TIME...MOT...LOC 0307Z 032DEG 8KT 3817 10028

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:51 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jun 24, 2:51 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT TUE JUN 24 2008

.DISCUSSION...

SHOULD BE A QUIETER EVENING COMPARED TO LAST NIGHT. OVERNIGHT MCV
FROM THE MCS WAS EVIDENT ON SATELLITE OVER SOUTHEAST NEBRASKA
THIS AFTERNOON. A TRAILING AREA OF MID LEVEL CLOUDINESS AND SOME
HIGH BASED SHOWERS EXTENDED SOUTHWEST INTO MY SOUTHEAST CWA.
OTHERWISE, THE APPEARED TO BE AN OLD OUTFLOW BOUNDARY DRAPED
ACROSS THE AREA STRETCHING FROM SOUTH CENTRAL KANSAS INTO EAST
CENTRAL COLORADO. THERE HAD BEEN PERSISTENT MOISTURE CONVERGENCE
IN THIS AREA BUT IT APPEARS TO HAVE WEAKENED AS SURFACE WINDS
STARTED TO VEER WITH AFTERNOON HEATING/MIXING OF THE BOUNDARY
LAYER. VISIBLE SATELLITE AND RADAR SHOWED AFTERNOON HIGH TERRAIN
TSRA FORMING IN COLORADO. HOWEVER, WITH THE LACK OF GOOD UPPER
LEVEL FORCING OR STEERING, THINK THAT THIS SHOULD DIE OFF AS IT
REACHES MY FAR WESTERN COUNTIES EARLY THIS AFTERNOON. THE BEST
CHANCE FOR ANY TSRA MAY BE NEAR ELKHART WHERE STORMS COULD FORM
OFF THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO AND THE FAR WESTERN
PANHANDLE OF OKLAHOMA.  WILL ONLY CARRY SMALL POPS HERE THOUGH.

OTHERWISE, TEMPERATURES WILL REMAIN SEASONAL THROUGH THURSDAY.
THERE MAY STILL BE SOME AFTERNOON/EVENING TSRA AT LEAST ON AN
ISOLATED BASIS AS MID LEVEL TEMPS REMAIN RELATIVELY COOL...SO
CAPPING SHOULD NOT BE MUCH OF AN ISSUE. WILL CARRY SMALL POPS
MAINLY NEAR THE COLORADO BORDER.

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO SHOW A SIGNIFICANT UPPER WAVE
DEEPENING AND MOVING OUT OF SOUTHERN CANADA ON THURSDAY INTO THE
GREAT LAKES REGION BY LATE IN THE WEEKEND.  THIS WILL REORIENT THE
UPPER LEVEL FLOW TO THE NORTHWEST AND WILL PUSH A COLD FRONT SOUTH
ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THERE COULD BE A FEW
STORMS ALONG THE FRONT BUT THINK THE BETTER CHANCES WILL BE FOR
SOMETHING TO DEVELOP IN THE UPSLOPE FLOW BEHIND THE FRONT LATE IN
THE DAY FRIDAY AND FRIDAY NIGHT. GIVEN THE PROXIMITY OF THE UPPER
LEVEL RIDGE AXIS...THE FRONT SHOULD BECOME STATIONARY TO THE SOUTH
AND WEST OF THE AREA.  THE MODELS ARE SHOWING INDICATIONS OF LOW
LEVEL EASTERLY UPSLOPE FLOW AND SOME MOISTURE POOLING TO THE NORTH
OF THE FRONT.  LAST NIGHTS ECMWF AS WELL AS THE 12Z GFS AND CANADIAN
CONTINUE TO RUNS OF THE GFS ARE ALSO HINTING AT SOME QPF ESPECIALLY
OVER THE SOUTHWEST HALF OF THE CWA.

THE UPPER LEVEL RIDGE STARTS BUILDING BACK ACROSS THE CENTRAL CONUS
LATER IN THE WEEKEND WITH A WEAK LEE SIDE TROUGH REESTABLISHING
ITSELF ACROSS THE HIGH PLAINS. TEMPERATURES SHOULD BE INTO THE UPPER
90S TO AROUND 100 THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ABOUT ANY DAY SOMEWHERE OVER THE
CENTRAL HIGH PLAINS BUT WILL LEAVE ANY MENTION OUT OF THE WEATHER
GRIDS FOR NOW.

.AVIATION...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON.  A FEW OF THESE STORMS COULD MOVE INTO SOUTHWEST KANSAS
AFTER 22Z. THE STORMS SHOULD BE DIMINISHING AFTER 03Z WITH VFR
CONDITIONS PREVAILING THROUGH THE REMAINDER OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  97  68  99 /  10   0  10  10
GCK  65  97  66  99 /  10  10  10  10
EHA  65  98  66  97 /  20  10  20  10
LBL  65  98  67  98 /  20   0  10  10
HYS  66  95  67  98 /  10  10  10  10
P28  70  96  71  98 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/02
Hazardous weather outlook, Jun 24, 4:46 AM CDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT TUE JUN 24 2008

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT TUE JUN 24 2008 /346 AM MDT TUE JUN 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Local storm report, Jun 24, 7:23 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             6 ESE SUBLETTE          37.45N 100.74W
06/24/2008  E1.00 INCH       HASKELL            KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 24, 7:33 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 N RYUS                37.53N 101.11W
06/24/2008  E0.75 INCH       GRANT              KS   PUBLIC

&&

18
Special weather statement, Jun 24, 7:36 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT TUE JUN 24 2008

KSZ075-076-250130-
GRANT-HASKELL-
736 PM CDT TUE JUN 24 2008

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND HASKELL COUNTIES...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RYUS...MOVING NORTHEAST AT 12 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3761 10083 3738 10088 3739 10113 3761 10118
TIME...MOT...LOC 0039Z 242DEG 10KT 3752 10109

18
Local storm report, Jun 24, 8:22 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 WNW SUBLETTE          37.49N 100.88W
06/24/2008  E1.75 INCH       HASKELL            KS   PUBLIC

&&

JRJ
Local storm report, Jun 24, 8:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 S SUBLETTE            37.47N 100.85W
06/24/2008  E1.75 INCH       HASKELL            KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 24, 8:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             5 W SUBLETTE            37.48N 100.94W
06/24/2008  E0.88 INCH       HASKELL            KS   PUBLIC

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:01 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward44 min
Jun 24, 7:36 PM CDTSpecial Weather StatementDDCHaskell54 min
Jun 24, 7:47 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward43 min
Jun 24, 7:57 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell48 min
Jun 24, 8:29 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward46 min
Jun 24, 9:15 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens45 min
Jun 24, 9:56 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.